Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 17, 2021, 8:32 PM CDT for Terrell County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 8:32 PM CDT (01:32 UTC)
- Expired
- May 17, 2021, 9:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
County Terrell County, TX
The radar
The Laughlin AFB radar (KDFX), 190 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3577 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.5
The text
As transmitted.
788 WWUS84 KMAF 180132 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 832 PM CDT Mon May 17 2021 TXZ082-180215- Terrell TX- 832 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL 915 PM CDT... At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near Dryden, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dryden. A Tornado Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3002 10220 3025 10211 3025 10176 2989 10176 TIME...MOT...LOC 0132Z 277DEG 19KT 3011 10205 $$ 87
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 17, 6:27 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 17, 6:27 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Mon May 17 2021 .DISCUSSION... Please see the 00Z aviation discussion below. && .AVIATION... The main aviation concerns for this evening into tonight continue to be TSRA w/large hail and damaging winds possible, mainly at MAF. The dryline will retreat wwd after sunset and bring a SE wind shift to all terminals. There is a chance of low ceilings early tomorrow morning, but confidence is too low to mention at this issuance. && .PREV DISCUSSION... /issued 204 PM CDT Mon May 17 2021/ DISCUSSION... Weak upper ridge over the area this morning giving way to cut off low approaching from the west. The low was over AZ at 12z and will be moving into NM this evening and lift to the CO/NM border by Tuesday morning. This low will slowly wobble east Tuesday opening up into a trough as it moves over the Panhandle Wednesday. As this happens the next upper low will move over WA and start working down the West Coast reaching CA Thursday as high pressure returns to W TX and SE NM. This low will wobble across the Great Basin Thursday through Saturday before weakening and getting pulled NE. Temperatures will be a few degrees cooler Tuesday in the 80s with some 90s closer to the Rio Grande as a weak front sags into the area Tuesday. Readings will warm back to near normal Wednesday and Thursday then decrease slowly through the weekend. Looking at the potential for severe wx this afternoon and tonight. SWODY1 has a moderate risk for most of the Northern and part of the Central Permian Basin. No storms expected across the west. Dryline expected to set up this afternoon with storms developing on it. Have all the ingredients for severe wx... lots of boundaries...high cape over 3000J... directional and speeds shear... daytime heating... and steep lapse rates. Very large hail will be the main concern with these storms but damaging wind and a few tornadoes possible. Also may see locally heavy rain... MAF 12z sounding had PW over an inch with dewpts into the mid 60s pushing into the region. More severe wx possible this coming weekend. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 60 82 60 87 / 70 30 10 10 Carlsbad 55 85 56 89 / 10 0 10 0 Dryden 66 94 67 89 / 40 10 10 10 Fort Stockton 61 88 61 89 / 40 0 0 10 Guadalupe Pass 55 79 57 81 / 0 0 0 0 Hobbs 53 82 55 85 / 30 10 10 10 Marfa 48 81 47 85 / 10 0 0 0 Midland Intl Airport 60 85 60 88 / 50 10 10 10 Odessa 60 85 60 89 / 40 10 10 10 Wink 58 88 58 91 / 30 0 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 24
Hazardous weather outlook, May 17, 2:08 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 208 PM CDT Mon May 17 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 208 PM CDT Mon May 17 2021 /108 PM MDT Mon May 17 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe storms are expected this afternoon through tonight. The main threats will be damaging winds and large to very large hail, although a tornado or two may also be possible. Heavy rainfall will be possible with these storms and localized flooding may occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are expected through Tuesday morning with the potential for very large hail across the Permian Basin and Lower Trans Pecos. Localized flooding may be possible, along with a tornado or two and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 17, 6:55 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 5 NE MIDLAND 32.05N 102.02W
05/17/2021 M2.00 INCH Midland TX TRAINED SPOTTER
2 INCH SIZE HAIL NE OF MIDLAND
&&
MATTHEW.D.JOHNSONLocal storm report, May 17, 7:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
746 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 7 S COLORADO CITY 32.30N 100.86W
05/17/2021 M1.50 INCH Mitchell TX TRAINED SPOTTER
QUARTERS AND PING PONG REPORTED AT LAKE CHAMPION
&&
MATTHEW.D.JOHNSONLocal storm report, May 17, 8:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
801 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 7 S COLORADO CITY 32.30N 100.86W
05/17/2021 E2.00 INCH Mitchell TX TRAINED SPOTTER
&&
MATT.SALERNOLocal storm report, May 17, 8:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
803 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 9 SW SNYDER 32.62N 101.02W
05/17/2021 Scurry TX EMERGENCY MNGR
5 SNAPPED POWER POLES FM1606 AND FM1610 ALL DAMAGE LAYING
TO THE NORTH.
&&
MATTHEW.D.JOHNSONSpecial weather statement, May 17, 8:29 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Mon May 17 2021
TXZ052-053-063-180215-
Mitchell TX-Glasscock TX-Howard TX-
829 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 915 PM
CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles northeast of Garden City, moving east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City and Forsan.
This includes Interstate 20 near mile marker 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.
LAT...LON 3209 10126 3184 10126 3181 10159 3215 10149
3235 10105 3209 10097
TIME...MOT...LOC 0129Z 254DEG 35KT 3203 10136
87Special weather statement, May 17, 8:32 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 832 PM CDT Mon May 17 2021 TXZ082-180215- Terrell TX- 832 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL 915 PM CDT... At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near Dryden, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dryden. A Tornado Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3002 10220 3025 10211 3025 10176 2989 10176 TIME...MOT...LOC 0132Z 277DEG 19KT 3011 10205 87
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 51 min |
| May 17, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 64 min |
| May 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| May 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 62 min |
| May 17, 7:39 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 17, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 45 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 20 min |
| May 17, 8:15 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 17, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 32 min |
| May 17, 8:29 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| May 17, 9:21 PM CDT | Flash Flood Watch | MAF | Borden, Crane, Dawson, Ector, Glasscock, Howard and 6 more | 13 hr |
| May 18, 1:23 AM CDT | Special Weather Statement | MAF | Scurry | 37 min |
| May 18, 1:35 AM CDT | Special Weather Statement | MAF | Midland | 40 min |
| May 18, 1:43 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 62 min |
| May 18, 1:50 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 40 min |
| May 18, 2:01 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 18, 2:17 AM CDT | Areal Flood Advisory | MAF | Crane, Glasscock, Midland, Pecos, Upton, Ward | 3 hr |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 60 min |
| May 18, 2:43 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 2 more | 62 min |
| May 18, 3:11 AM CDT | Flash Flood Warning | MAF | Crane, Glasscock, Midland, Upton | 3 hr |
| May 18, 3:29 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Scurry | 46 min |
| May 18, 3:29 AM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
| May 18, 3:42 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 18, 3:44 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 46 min |
| May 18, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Midland, Pecos, Reagan, Upton | 67 min |
| May 18, 4:16 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Scurry | 44 min |
| May 18, 4:16 AM CDT | Special Weather Statement | MAF | Reagan | 44 min |
| May 18, 4:28 AM CDT | Special Weather Statement | MAF | Mitchell | 47 min |
| May 18, 2:19 PM CDT | Special Weather Statement | MAF | Gaines | 41 min |
| May 18, 2:51 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 39 min |
| May 18, 3:06 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 18, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| May 18, 3:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 18, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 18, 4:29 PM CDT | Special Weather Statement | MAF | Terrell | 46 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 47 min |
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 49 min |
| May 18, 5:47 PM CDT | Tornado Warning | MAF | Dawson | 43 min |
| May 18, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| May 18, 6:36 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.